Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 165, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2004, 10:15 PM CDT for Emmons County, Logan County, McIntosh County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 10:15 PM CDT (03:15 UTC)
- Expired
- Aug 23, 2004, 11:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Emmons County, ND, Logan County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 8:35 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 240315 SVRBIS NDC029-047-051-240415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1015 PM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA SOUTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA NORTHWESTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1115 PM CDT * AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES WEST OF BURNSTAD...OR ABOUT 50 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURNSTAD AROUND 1105 PM CDT WISHEK AROUND 1110 PM CDT LEHR AROUND 1115 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4645 10016 4617 10016 4616 9935 4644 9935 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:15 PM CDT, 7 hours earlier.
Area forecast discussion, Aug 23, 3:15 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT MON AUG 23 2004 .SHORT TERM... PROBLEM FOR THE DAY WILL BE THUNDERSTORM DEVELOPMENT TONIGHT. BIS VAD WINDS SHOW 30 KT SOUTH WINDS AT LOW LEVELS AND DEWPOINTS HAVE BEEN GOING UP AS THE SURFACE LOW IN EASTERN MONTANA CONTINUES TO MOVE SLOWLY EAST. TEMPERATURES HAVE BEEN SUPPRESSED BY CLOUDS THROUGH THE MORNING AND EARLY AFTERNOON...BUT CLEARING ACROSS THE SOUTH AND SOUTHWEST SHOULD ALLOW TEMPS TO REACH THE 70S. MODELS CONTINUE TO SHOW GOOD CAPE AHEAD OF THE LOW. K INDEX WILL BE IN THE MID 30S INDICATING POTENTIAL FOR HEAVY RAIN. THUNDERSTORMS NOW IN NORTH CENTRAL ND LACK SUPPORT AND ARE UNLIKELY TO GO SEVERE...BUT WILL LIKELY SEE TSTMS DEVELOP IN THE CLEAR WARM AIR TO THE SOUTH AND WEST AND ADVECT INTO THE AREA. THE MODELS ALL MOVE THE SURFACE LOW EAST OF THE FORECAST AREA BY TUESDAY MORNING...WITH GOOD DRYING IN WEST TO NORTHWEST WINDS AND SUBSIDENCE ALOFT. THE CU INDEX AND TQ INDEX SHOW LITTLE SUPPORT OF CU/SHOWER DEVELOPMENT SO WILL NOT MENTION PRECIP EXCEPT FOR SLIGHT CHANCE MORNING SHOWERS FAR NORTHWEST. WITH ANOTHER UPPER LEVEL TROUGH DIGGING INTO THE WEST BY THURSDAY AFTERNOON...EXPECT ANOTHER CHANCE OF TSTMS THURSDAY AND THURSDAY NIGHT. WATCH TO BE ISSUED SOON BY SPC. .LONG TERM... FRIDAY THROUGH MONDAY...THUNDERSTORMS CONTINUE FRIDAY WITH LONGWAVE TROUGH OVER THE ROCKIES AND SOUTHWEST FLOW ALOFT OVER NORTH DAKOTA WITH SERIES OF SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE FLOW. MODELS BRING ANOTHER SHORTWAVE BEHIND THIS MAIN IMPULSE ON SUNDAY...BUT WILL KEEP FORECAST DRY FOR NOW AS MAIN FORCING HAS MOVED EAST. BUILDING RIDGE FROM THE WEST ON SUNDAY AND MONDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/JV
Hazardous weather outlook, Aug 23, 4:04 AM CDT, 18 hours 11 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 AM CDT MON AUG 23 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240903- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 404 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY AND EVENING ALONG AND AHEAD OF A SLOW MOVING TROUGH OF LOW PRESSURE. A FEW STORMS MAY BE SEVERE TODAY AND EVENING WITH THE PRIMARY THREAT BEING HAIL AND LOCALLY DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RGT
In the hours before
Local storm report, Aug 23, 8:02 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TORNADO 7 W MANDAN 46.83N 101.04W
08/23/2004 MORTON ND PUBLIC
DEBRIS WAS SEEN.
0740 PM TSTM WND GST RIVERDALE 47.50N 101.37W
08/23/2004 70 MPH MCLEAN ND PUBLIC
PEA SIZE HAIL
0747 PM TORNADO 10 W CENTER 47.11N 101.51W
08/23/2004 OLIVER ND PUBLIC
BRIEF TOUCHDOWN.
0750 PM TSTM WND GST HENSLER 47.25N 101.08W
08/23/2004 60 MPH OLIVER ND TRAINED SPOTTER
0600 PM TSTM WND DMG 8 S REGENT 46.31N 102.56W
08/23/2004 HETTINGER ND PUBLIC
BARN ROOF BLOWN OFF. TRAILER SIDING HEAVILY DAMAGED.
&&
SWLocal storm report, Aug 23, 8:17 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL MANDAN 46.83N 100.89W
08/23/2004 1.75 INCH MORTON ND LAW ENFORCEMENT
&&
SWLocal storm report, Aug 23, 8:33 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST BISMARCK 46.81N 100.77W
08/23/2004 58 MPH BURLEIGH ND OFFICIAL NWS OBS
&&
SWLocal storm report, Aug 23, 8:44 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL BISMARCK 46.81N 100.77W
08/23/2004 2.00 INCH BURLEIGH ND TRAINED SPOTTER
EAST PART OF TOWN
0835 PM HAIL BISMARCK 46.81N 100.77W
08/23/2004 1.25 INCH BURLEIGH ND NWS EMPLOYEE
0838 PM HAIL BISMARCK 46.81N 100.77W
08/23/2004 1.75 INCH BURLEIGH ND NWS EMPLOYEE
&&
SWLocal storm report, Aug 23, 9:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
958 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL LINTON 46.27N 100.23W
08/23/2004 1.00 INCH EMMONS ND CO-OP OBSERVER
&&
SWLocal storm report, Aug 23, 10:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 5 SW LINTON 46.22N 100.31W
08/23/2004 1.00 INCH EMMONS ND TRAINED SPOTTER
&&
TSWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 60 min |
| Aug 23, 7:57 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton | 63 min |
| Aug 23, 8:46 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 59 min |
| Aug 23, 8:56 PM CDT | Flash Flood Warning | BIS | Burleigh | 94 min |
| Aug 23, 9:18 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 57 min |
| Aug 23, 9:46 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 59 min |
| Aug 23, 10:51 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 39 min |
| Aug 23, 11:56 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.